The trusted source for
healthcare information and
Unanticipated Hepatitis Cases in Travelers
By Maria D. Mileno MD
Dr. Mileno is Director, Travel Medicine, The Miriam Hospital, Associate Professor of Medicine, Brown University, Providence, RI.
Dr. Mileno reports no financial relationships relevant to this field of study.
Synopsis: Not all cases of hepatitis in travelers are viral, and the travel medicine provider must be aware of those unanticipated causes of hepatitis that can challenge practitioners during diagnosis.
Sources: Senn N, Genton B. Acute hepatitis A in a young returning traveler from Kenya despite immunization before departure. J Travel Med 2009;16:72-73.
Christl SU, Seifert A, Seeler D. Toxic hepatitis after consumption of traditional kava preparation. J Travel Med 2009;16:55-56.
Recently published cases of hepatitis among travelers describe a hepatitis patient's evaluation suggesting incomplete protection against hepatitis A following vaccination and unexpected toxicity from an interesting cultural experience. Both of these cases offer some issues for travel medicine practitioners to consider.
A 25-year-old man visited a travel clinic on January 8 to prepare for trip to Mombasa. He received Tdap, polio, MMR, and hepatitis A vaccines and had a prior history of yellow fever vaccine and a hepatitis B vaccine series. He received oral doxycycline for malaria prevention and stayed in a resort hotel from from January 8 until early February. On February 18, he presented with fever, myalgias, and headache. His physical examination was unrevealing, specifically without scleral icterus or abdominal tenderness.
Pertinent laboratory abnormalities included a serum AST 208 and ALT 320, positive hepatitis B surface antibody, and negative hepatitis C antibody.
His hepatitis A IgM antibody was positive but without quantitative antibody titer reported. HIV serology was negative. The authors reported this case as one of mild acute hepatitis A despite prior vaccination. His symptoms and laboratory abnormalities resolved spontaneously within several weeks.
A 42-year-old healthy male spent his 20-day honeymoon on the Samoan Islands. He presented 3 weeks later with weakness, loss of appetite, and jaundice. Although he admitted to modest alcohol consumption of 1 drink daily, he denied any medication or illicit drug use. On physical examination, he appeared weak, with normal nutrition status and normal temperature. He had florid scleral icterus and jaundice of the skin. His liver span was normal but pain was elicited on palpation. Significant laboratory abnormalities included serum AST 1602, ALT 2841, gamma GTP 121, LDH 420, and alkaline phosphatase 285. The total bilirubin 9.3 mg/dL, mostly direct, eventually rose to 31 mg/dL. He had negative serologies for hepatitis A, B, C, CMV, and EBV. The CBC, coagulation tests, and protein electrophoresis were normal, the serum ferritin of 1531µg/L was elevated, ceruloplasmin was normal but with increased urine copper excretion; genetic testing for hemochromatosis was negative. Pursuit of autoimmune causes of acute liver failure showed negative values for the following antibodies: ANA, anti-smooth muscle, anti-liver/kidney microsomal, anti-soluble liver antigen, and anti-mitochondrial antibodies. Hepatic imaging by abdominal ultrasound revealed a hyperechoic liver with normal biliary ducts and thickened gallbladder wall; one 15 mm lymph node was noted in portal area. Histopathology on the liver biopsy showed infiltration of portal fields with lymphocytes and eosinophilic granulocytes, necrosis of hepatocytes, and swollen Kupffer cells consistent with drug-induced or toxic liver injury. Upon further questioning about his activities, the patient admitted he repeatedly participated in kava ceremonies and consumed a total volume of 2-3 liters of traditional kava preparations.
The first case might illustrate one potential illness that is a threat for many individuals who are exposed to hepatitis A sooner than 2 weeks following immunization. Most cases are probably asymptomatic. It is somewhat more difficult to diagnose acute hepatitis A following vaccination, and it would have been useful to determine quantitative titers of hepatitis A antibodies. Were they greater than 20 mIU/mL, this simply would have suggested seroconversion from vaccination, although the hepatic enzyme elevations would remain unexplained. Had the authors pursued HAV in stool samples by electron microscopy or PCR determinations, they might have presented a far stronger case. One might also question whether testing for acute hepatitis E virus infection should have been performed before attributing this case to hepatitis A infection following immunization.
Few cases of acute hepatitis A following immunization have been reported; most occurred greater than 1 year after immunization. Studies performed during epidemics suggest that patients need 14 days to achieve full protection following immunization. Damme et al published seroconversion rates of 80% after 2 weeks and 99% after 4 weeks.1 It is possible that numerous individuals already have partial protection, given that the virus is so common. Hepatitis A vaccination is highly effective and should be given with confidence. However, practitioners also should inform travelers about incomplete hepatitis A protection due to last-minute vaccination, encourage visits 4 weeks prior to departure, and remind travelers that attention to simple hygiene and water precautions remains very important in hepatitis A prevention. More study is probably needed regarding vaccination for both the immunocompromised and elderly in whom immune responses are not as robust.
Kava is an esteemed mind-altering agent central to culture and custom in Oceania. The beverage is prepared from roots of the plant Piper methysticum. Kava has a key role in social ceremonies. It is usually the only way to welcome honored visitors. A former Pope, John Paul II, drank it with the Fijian prime minister and guests during the his visit to Fiji in 1986. Ceremonies mark special events such as marriages and births. In Hawaii, naming of 1-year-old children and initiating young girls into Hula and chanting are accompanied with a kava celebration in addition to use for relieving stress and remedying illnesses.2,3
In Fiji, it is believed that kava ceremonies also allow participants to communicate with the supernatural. Western descriptions of kava ceremonies date to the travels of Captain Cook. Kava "is made in the most disgusting manner that can be imagined. The root is cut small and the pieces chewed by several people who spit the macerated mass into a bowl where water of coconuts is poured upon it and they swallow this nauseous stuff as fast as possible." The effect it delivers seems to make this worthwhile. "It gives a pleasant warm and cheerful but lazy feeling, sociable, though not hilarious or loquacious; the reason is not obscured. The head is affected pleasantly; you feel friendly, not beer sentimental; you cannot hate with kava in you. Kava quiets the mind; the world gains no new color or rose tint; it fits in its place and in one easily understandable whole."4
Higher product potency was noted if virgin women chewed the roots and if the plant were grown on the island of Vanuatu. Presbyterians found this all entirely unacceptable.4
These days, a more sanitary preparation method is used, which involves grinding and grating instead of chewing and spitting. The chemistry of the active ingredients, the kavalactones, also has been well studied. They have properties as local anesthetics. Sedative and analgesic agents along with pill formulations have been available and widely used. Purported uses cited all over the Internet suggest use in treatment of urinary tract infections, premenstrual syndrome, headaches, and as an energy-boosting aphrodisiac, a cure for whooping cough, asthma, tuberculosis, and gonorrhea. Unlike benzodiazepines, kava's effectiveness does not diminish over time.2,3
In 1908, Thompson described kava's adverse events. With cumulative use, "the body becomes emaciated. The skin becomes dry and covered with scales especially the palms, soles, forearms and shins. Appetite is lost. Sleep is disordered. Eyes become bloodshot. There are pains in the pit of the stomach. The drinker sinks into unwholesome lethargy."4 One coconut shell-full contains approximately 250 mg of the active ingredient. Consumption of more than 3-4 g is highly associated with adverse findings, as described in this case report.
In 2002, MMWR published an advisory against kava use, when even mild usage was reported to cause hepatitis and liver failure requiring liver transplant in 2 U.S. cases and in 11 users worldwide.5 Some countries have banned kava-containing medical products. NIH studies in the division of Complementary and Alternative Medicine are ongoing.